Thunderstorm Wind, Laurel
- When
- October 18, 11:38 PM EST
- Where
- Laurel County, London
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.133, -84.083
A thunderstorm wind gust of 60 miles per hour was reported at London near the intersection of Highway 192 and Interstate 75. A thunderstorm wind gust of 58 miles per hour was also measured by the London ASOS at the London Corbin Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A thunderstorm wind gust of 60 miles per hour was reported at London near the intersection of Highway 192 and Interstate 75. A thunderstorm wind gust of 58 miles per hour was also measured by the London ASOS at the London Corbin Airport. Dozens of trees and numerous power lines were reported down along Highway 229, near Levi Jackson Wilderness area. Some slight structural damage was reported to buildings near the state park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Oct 18, 4:40 PM EST, 6 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 540 PM EDT MON OCT 18 2004 .DISCUSSION... 20Z SFC ANALYSIS SHOWS A WELL DEFINED WAVE OF LOW PRESSURE OVER SOUTHWEST MISSOURI. A WARM FRONT FROM THIS IS NOW LYING RIGHT ALONG THE OHIO RIVER WITH KENTUCKY IN THE SYSTEM/S LARGE WARM SECTOR. BREAKS IN THE CLOUDS ALLOWED TEMPERATURES TO RISE INTO THE MIDDLE AND UPPER 60S FOR A BRIEF TIME THIS AFTERNOON. ON RADAR...A LEADING BAND OF SHOWERS IS EASING THROUGH EAST KENTUCKY WITH JUST THE OCCASIONAL LIGHTNING STRIKE AS THEY WEAKEN. TO THE IMMEDIATE WEST ANOTHER...STRONGER CLUSTER OF THUNDERSTORMS IS CROSSING CENTRAL KENTUCKY AND WILL BE IN HERE WITHIN A COUPLE OF HOURS. ON SATELLITE ...THE WARMING OF THE EASTERN CLOUD TOPS ARE EVIDENT WHILE THE ONES ASSOCIATED WITH THE STORMS TO OUR WEST ARE HOLDING STEADY. MUCH FURTHER WEST...ANOTHER MCS APPEARS TO BE DEVELOPING OVER SOUTHEAST MISSOURI. THE MODELS ARE IN GOOD AGREEMENT ALOFT AS THE PATTERN EVOLVES FROM ZONAL TO A MORE AMPLIFIED ONE. A LARGE TROUGH DROPS DOWN THE WEST COAST AND BROAD RIDGING BUILDS NORTH OUT OF THE GULF OF MEXICO BY WEDNESDAY EVENING. THROUGH THE END OF THE WEEK THIS RIDGE BUILDS OVER THE CENTRAL PART OF THE NATION WHILE DOWNSTREAM TROUGHING DEVELOPS OVER THE EAST COAST. THE ETA IS A BIT SLOWER WITH THE EVOLUTION OF THIS TROUGH WHEN COMPARED TO THE GFS. WILL GO WITH A BLEND OF THE TWO. THROUGH THE WEEKEND THE WESTERN TROUGH GRINDS INTO THE RIDGE AND SLIDES OVER THE TOP OF IT WITH MORE ZONAL FLOW TO FOLLOW. SENSIBLE WEATHER WILL FEATURE A FEW PERIODS OF SHOWERS AND THUNDERSTORMS TONIGHT AND TUESDAY. HEAVY RAINS AND STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT WITH A JET STREAK ENHANCING THE THE LIFT ALONG WITH THE UPPER LEVEL DIVERGENCE. A COUPLE OF STRAY SHOWERS WILL LINGER TUESDAY NIGHT AND EARLY WEDNESDAY BEFORE DRIER AIR MOVES INTO THE AREA WITH HIGH PRESSURE AT THE SFC AND A DEVELOPING RIDGE ALOFT. THE TIME HEIGHT SERIES SHOWS PLENTY OF LOW LEVEL MOISTURE AROUND WEDNESDAY AND THURSDAY THAT WILL LIKELY LEAD TO AREAS OF FOG BOTH MORNINGS. TEMPERATURES WILL MODERATE QUITE NICELY AS WELL WITH READINGS APPROACHING 80 DEGREES FOR THE END OF THE WEEK. AS EXPECTED THE MOS TEMPERATURES ARE SIMILAR TONIGHT AND TUESDAY IN THIS HIGH MOISTURE ENVIRONMENT. DID BRING TEMPS UP FROM THE MAV AT JKL TUESDAY...NARROWING THE SPREAD WITH LONDON. WITH THE CLOUDS... HIGH RH AND SCATTERED SHOWERS AROUND FOR TUESDAY NIGHT KEPT TEMPS A BIT WARMER THAN THE MAV. LIKEWISE WENT A COUPLE OF DEGREES WARMER WEDNESDAY EXPECTING SOME BREAKS IN THE CLOUDS ALLOWING FOR SUNSHINE. ALSO PUT IN A HILL TO VALLEY TEMPERATURE RANGE FOR WEDNESDAY NIGHT AS THE CLOUDS START TO BREAK UP. FOR POPS WENT CATEGORICAL TONIGHT AND AGAIN ON TUESDAY...HIGHEST POPS NORTH TONIGHT AND SOUTH ON TUESDAY. WENT CLOSER TOWARD THE MET POPS THROUGH THE REST OF THE SHORT RANGE PART OF THE FORECAST. AS FOR IFPS/GFE GRIDS...THE BULK OF THEM WERE IN GREAT SHAPE...JUST TWEAKED THE EXISTING MAX AND MIN TEMP GRIDS IN MOST CASES. POPULATED WITH THE ETA DEWPOINTS AND ADJUSTED THESE...MOSTLY DOWNWARD. ALSO POPULATED AND ADJUSTED DOWN THE WIND SPEEDS FROM THE ETA THROUGH 60 HOURS AND THE GFS BEYOND 60. ENDED UP LINGERING THE HIGH SKY AND POP PERCENTAGES A BIT LONGER IN THE GRIDS WEDNESDAY. ADDED PATCHY FOG TO THE WEATHER GRIDS TUESDAY AND WEDNESDAY NIGHT AS PLENTY OF LOW LEVEL MOISTURE REMAINS BEHIND AND DRIER AIR MOVES IN ALOFT. && .PREV DISCUSSION... 1224 PM EDT MON OCT 18 2004 UPDATE ALREADY SENT. ANY CHANGES WERE VERY MINOR...MAINLY TO UP WINDS A BIT...MAKE A VERY SLIGHT MODIFICATION TO POP TRENDS TO ALLOW FOR TRENDS...AND ELIMINATE AFTERNOON WORDING IN MOST ZONES. REST OF THE GRIDS IN GOOD SHAPE. 619 AM EDT MON OCT 18 2004 SFC CHART SHOWS DEVELOPING LOW PRESSURE SYSTEM OVER SOUTH CENTRAL PLAINS FINALLY MAKING ITS MOVE TOWARDS THE OHIO VALLEY. LOOKING OVER MODEL RUNS...APPEARS BOTH THE ETA AND GFS INITIALIZED STRONG 40-50 KT LLJ OVER OK TOO FAR EAST. THINKING IS THAT MODELS ARE BRINGING PRECIP TOO FAR EAST...TOO QUICKLY. TAKING THIS INTO ACCOUNT...LARGEST EFFECT TO FORECAST WOULD BE TO LOWER...OR HOLD OFF ON POPS IN THE EXTREME SOUTHEASTERN CWA...WHERE BULK OF ANY PRECIP SHOULD FALL LATER THIS AFTERNOON AND THEREAFTER. NORTHWESTERN SECTIONS OF CWA SHOULD SEE PRECIP MUCH SOONER...AND LATEST RADAR RETURNS WOULD CONFIRM THIS AS LARGE AREA OF SHOWER AND THUNDERSTORM ACTIVITY IS CURRENTLY MOVING UP OHIO RIVER VALLEY...MORE IN LINE WITH 40 KT LLJ FOUND ON 0Z 850MB CHART. THERE IS SOME WIDELY SCATTERED ACTIVITY DEVELOPING ELSEWHERE. WAS CONCERNED THAT OVERALL...GUIDANCE POPS MAY HAVE BEEN TOO HIGH. SO WENT WITH LOWER MAV POPS FOR TODAY. AS SYSTEM SHIFTS EASTWARD LATER TONIGHT...EVERYONE SHOULD SEE SOME PRECIP. HOWEVER...BULK OF QPF SHOULD BE TO THE NORTH AND WEST. CLOUDS WERE VERY SLOW TO MOVE IN DURING THE OVERNIGHT. THIS ALLOWED TEMPS TO DROP MUCH LOWER THAN EXPECTED...WITH GUIDANCE BEING GENERALLY 4 DEGREES OR MORE TOO WARM. WITH SUCH A COOL START...CLOUD COVER NOW MOVING IN AND THE POTENTIAL FOR PRECIP...WOUND UP UNDERCUTTING GUIDANCE SLIGHTLY FOR TODAYS HIGH TEMPS. HOWEVER...DID NOT GET TOO CARRIED AWAY AS WARM FRONT WILL STILL PASS TO THE NORTH THIS AFTERNOON ALLOWING WARMER AIR INTO THE REGION. THEREAFTER...STAYED CLOSE TO GUIDANCE NUMBERS AS THERE WAS DECENT AGREEMENT BETWEEN THE MET AND MAV MOS UNTIL WED...WHERE A COMPROMISE WAS TAKEN FOR WED PM HIGHS. SFC LOW GRADUALLY PULLS OFF TO THE NORTHEAST TUESDAY...WITH THE ETA SHOWING A SOME WHAT WEAKER SFC LOW THAN THE GFS. CONSEQUENTLY...THE GFS PUSHES A COLD FRONTAL BOUNDARY THROUGH OUR AREA TUESDAY WHILE THE ETA TENDS TO WEAKEN THE BOUNDARY AS IT DRIFTS THROUGH OUR AREA WED PM. THIS EXPLAINS THE METS HIGHER POP GUIDANCE FOR WED. WITH UNCERTAINTY TRIED TO STAY CLOSER TO MAVS GENERAL COMPROMISE BETWEEN THE FWC AND MET FOR POPS ON WED AM...AND WED. SPC HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG THE TN AND KY BORDER FOR TUE. WHILE FCST SOUNDINGS DO SHOW SOME INSTABILITY...PARAMETERS DID NOT LOOK REAL IMPRESSIVE. THIS IS ESPECIALLY TRUE WHEN CONSIDERING WHETHER OR NOT THERE WILL ACTUALLY BE A SFC BOUNDARY IN AREA. JUST THE SAME...MENTIONED POTENTIAL BY USING STRONG WORDING IN HWO. GOOD UPPER LEVEL RIDGING BUILDS INTO THE REGION LATE WED INTO THU. GENERAL AGREEMENT WITH SURROUNDING WFOS LED TO THE DECISION TO REMOVE POPS FOR THURSDAY. LEFT THE REST OF THE EXTENDED UNTOUCHED. && 1112 PM EDT SUN OCT 17 2004 WHILE WESTERN PORTIONS OF WARM FRONT ACROSS OK HAS MADE PROGRESS NORTHWARD...THE EASTERN PORTION REMAINS OVER NORTHERN AL/GA PATIENTLY WAITING FOR ADDITIONAL SUPPORT SOON TO COME. BY MORNING...WARM FRONT SHOULD HAVE PUSHED INTO TN...A STEP BEHIND THE 18Z META. RAIN WITH SOME ELEVATED TS ARE STILL EXPECTED ALTHOUGH A BIT LATER AS WELL...CLOSER TOWARD DAWN. UPDATED HOURLY TEMPERATURES TO REFLECT GRADIENT OF EARLY LOWS ACROSS THE SOUTHWEST...TO A NORMAL DIURNAL CYCLE ACROSS THE NORTH. ALSO LOWERED VALLEY TEMPS. BY MID EVENING VALLEY TEMPS WERE ALREADY NEARING THEIR FORECAST MINS UNDER A DECOUPLED BL. WITH THICKENING CLOUDS STILL ON THEIR WAY AND THE MOISTURE PUSH STILL HOURS OFF...THERES ADDITIONAL TIME FOR RADIATIONAL COOLING. RIDGES...AS EXPECTED ARE STILL RUNNING IN THE MID 50S. AS OF 03Z...SOME SHOWER ACTIVITY CAN BE SEEN DEVELOPING ON THE NATIONAL RADAR VIEW ACROSS SOUTH CENTRAL TN AND ACROSS NEBRASKA...NORTH OF THE SFC WARM FRONT. AXIS OF HEAVIEST PRECIP STILL LOOKS TO BE TO OUR WEST AND NORTH...BRUSHING OUR NORTHERN COUNTIES. UPDATED FORECAST PACKAGE ALREADY OUT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 517 AM EDT MON OCT 18 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 517 AM EDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY...A FEW COULD BE STRONG...ESPECIALLY ALONG THE TENNESSEE AND KENTUCKY STATE LINE. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 04:39 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427006, 5427007, 5427008.